Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 8, NWS Duluth, MN

March 21, 2021

NWS Duluth, MN issued this small craft advisory at Mar 21, 2021, 4:09 AM CDT. It took effect at Mar 21, 2021, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2021, 4:09 AM CDT (09:09 UTC)
In effect from
Mar 21, 2021, 10:00 AM CDT
Expired
Mar 21, 2021, 9:35 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

549 
WHUS73 KDLH 210909
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
409 AM CDT Sun Mar 21 2021

LSZ121-146>148-212115-
/O.EXP.KDLH.SC.Y.0007.000000T0000Z-210321T0900Z/
/O.NEW.KDLH.SC.Y.0008.210321T1700Z-210322T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
409 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...South winds 10 to 15 kt with gusts up to 25 kt expected.

* WHERE...Chequamegon Bay-Bayfield to Oak Point WI, Port Wing to 
  Sand Island WI, Sand Island to Bayfield WI and Oak Point to 
  Saxon Harbor WI.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ145-212115-
/O.EXB.KDLH.SC.Y.0007.210321T1700Z-210322T0000Z/
Duluth MN to Port Wing WI-
409 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

* WHAT...Southwest winds around 15 kt with gusts up to 25 kt 
  expected.

* WHERE...Duluth MN to Port Wing WI.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-212115-
/O.EXT.KDLH.SC.Y.0007.000000T0000Z-210322T0900Z/
Grand Portage to Grand Marais MN-
409 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Waves 2 to 5 ft.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
993 
WHUS73 KDLH 211451
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
951 AM CDT Sun Mar 21 2021

LSZ144-220300-
/O.EXB.KDLH.SC.Y.0008.210321T1500Z-210322T0300Z/
Two Harbors to Duluth MN-
951 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...Two Harbors to Duluth MN.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-146>148-220300-
/O.EXT.KDLH.SC.Y.0008.210321T1500Z-210322T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
951 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Oak Point to Saxon Harbor WI and Chequamegon Bay-Bayfield 
  to Oak Point WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ145-220300-
/O.EXT.KDLH.SC.Y.0007.210321T1500Z-210322T0300Z/
Duluth MN to Port Wing WI-
951 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Duluth MN to Port Wing WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-220300-
/O.CON.KDLH.SC.Y.0007.000000T0000Z-210322T0900Z/
Grand Portage to Grand Marais MN-
951 AM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...South winds 15 to 20 kt with waves 3 to 5 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
942 
WHUS73 KDLH 212044
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
344 PM CDT Sun Mar 21 2021

LSZ140-220300-
/O.EXT.KDLH.SC.Y.0007.000000T0000Z-210322T0300Z/
Grand Portage to Grand Marais MN-
344 PM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Waves 3 to 5 ft.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-144-146>148-220300-
/O.CON.KDLH.SC.Y.0008.000000T0000Z-210322T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
344 PM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 30 kt.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Two Harbors to Duluth MN, Oak Point to Saxon Harbor WI and 
  Chequamegon Bay-Bayfield to Oak Point WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ145-220300-
/O.CON.KDLH.SC.Y.0007.000000T0000Z-210322T0300Z/
Duluth MN to Port Wing WI-
344 PM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Duluth MN to Port Wing WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

JTS
773 
WHUS73 KDLH 220235
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
935 PM CDT Sun Mar 21 2021

LSZ121-144-146>148-220345-
/O.CAN.KDLH.SC.Y.0008.000000T0000Z-210322T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
935 PM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves are beginning to subside and will continue to ease
overnight.

$$

LSZ140-145-220345-
/O.CAN.KDLH.SC.Y.0007.000000T0000Z-210322T0300Z/
Grand Portage to Grand Marais MN-Duluth MN to Port Wing WI-
935 PM CDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves are beginning to subside and will continue to ease
overnight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 21, 1:01 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 21, 1:01 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
101 AM CDT Sun Mar 21 2021

.DISCUSSION...(This evening through Friday)
Issued at 423 PM CDT Sat Mar 20 2021

Summary: Warm conditions continue on Sunday, but rain chances will
move in Sunday afternoon with cooler temperatures on Monday. A
potent spring storm will bring rain, snow, and gusty winds Tuesday
and Wednesday.

Sunny, windy, and dry conditions this afternoon will continue to
produce near-critical fire weather conditions. A Red Flag Warning
is in effect for parts of east-central Minnesota until 7 PM.
Conditions will improve around sunset tonight with increasing
clouds and moisture overnight as a cold front advances towards the
region from the west. A few of the short-range models are
suggesting a few very light showers may develop around the
International Border tonight as some upper level cyclonic
vorticity advects through the area, but with still dry air in
place at the surface, it's likely that any sprinkles won't reach
the surface.

On Sunday, warm weather continues, especially in Wisconsin, with
highs in the 50s to low 60s. Windy conditions will continue as
well, with gusts up to 30 to 40 mph possible in northwest
Wisconsin. Models are in pretty good agreement that rain will move
in along and just ahead of the cold front Sunday afternoon,
starting in Minnesota and then making its way through Wisconsin
during the late evening hours. About a tenth of an inch of rain
can be expected for most areas, especially in northern Minnesota
where the best forcing for ascent will be.

A brief break in the precipitation will occur for most areas on
Monday as the cold front passes through our region and stalls over
Wisconsin. A weak area of high pressure will influence our
weather, bringing some mostly sunny skies to northeastern
Minnesota with some clouds likely to remain over northwest
Wisconsin.

Attention then turns to a potent spring storm that will bring rain
and possibly some accumulating snow to the region Tuesday and
Wednesday. A broad upper level trough over the central US with an
embedded wave passing across the southwestern states will deepen a
low pressure system that will eject into the central Plains and
move north into the northern Plains, following the stationary
front. Models have been consistent in this storm bringing
widespread precipitation to the region from this system, though
there remains inconsistency on the storm track. In addition, the
amount of cold air available to produce snowfall is uncertain,
though it is becoming increasingly likely that some accumulating
snowfall will be possible on the northwestern side of the low. Due
to uncertainty in the storm track and temperature profiles on the
cold side of the system, it's too early to determine potential
snow amounts. However, the best chance for some potentially
shovelable or plowable snow will be across northeastern Minnesota.
Most of northwestern Wisconsin should see mainly rain with perhaps
some snow mixing in going into Wednesday. In addition to the
precipitation, gusty winds are likely as the storm passes through.

Drier and seasonable weather is likely Thursday and Friday, though
it's possible that there could be a few lingering light snow
showers Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1256 AM CDT Sun Mar 21 2021

Low level wind shear continues for all TAFs, and should end by
late morning. Gusty winds due to a tight pressure gradient should
be present for the day today and into the evening. These gusts
should diminish with the passage of a cold front, bringing light
precipitation to all terminals this afternoon into tonight. This
cold front should bring MVFR ceilings and possibly brief IFR
ceilings at all terminals for the rest of the TAF period. All
Minnesota terminals should return to VFR by Monday morning.

&&

.MARINE...
Issued at 944 PM CDT Sat Mar 20 2021

Gusty southerly winds continued this evening but they were weaker
than earlier today. We expect the strongest gusts to remain
closer to shore along the South Shore and some around 25 knots
remain possible overnight. The wind further west as decreased more
and we cancelled the Small Craft Advisory from Duluth to Port
Wing. Waves to 5 feet will still be possible from Grand Portage
to Grand Marais but confidence is lower than earlier today that
those waves will be achieved for a long period of time. The
gradient will remain strong on Sunday and we again expect a
period of gusts of 25 to 30 knots and they may affect the South
Shore. We may have to extend or issue new Small Craft Advisories
along much of the South Shore through much of the day Sunday. The
strongest gusts should again be closer to shore.

A cold front will move across Lake Superior Sunday night causing
winds to veer to west to northwest overnight. Speeds behind the
front will generally be from 10 to 15 knots with some higher
gusts. Light rain will be possible with the front.

Looking ahead, northeast winds will develop later Monday into
Monday night, and increase quite a bit late Monday night into
Tuesday in response to an area of low pressure moving toward the
region. The low pressure system will affect the area into at
least mid-week. Small Craft Advisories will be needed for most
areas at a minimum and some gales may also occur, most likely
Tuesday into Wednesday morning. Rain and snow will be possible
with the area of low pressure.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  40  55  36  49 /   0  40  50  10
INL  40  53  26  47 /  10  60  60   0
BRD  42  56  32  51 /   0  60  50  10
HYR  38  59  39  55 /   0  20  40  20
ASX  41  60  40  51 /   0  20  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT early this morning for
     LSZ121-146>148.

     Small Craft Advisory until 1 PM CDT this afternoon for LSZ140.

&&

DISCUSSION...JDS
AVIATION...LE/Kossen
MARINE...Melde
Hazardous weather outlook, Mar 20, 9:51 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
951 PM CDT Sat Mar 20 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
951 PM CDT Sat Mar 20 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A prolonged period of precipitation will move into the region for
late Monday through Wednesday. It looks to start out as rain but
transition to snow for portions of the region. Some accumulating
snow is possible, but much uncertainty remains for how much snow
will accumulate.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-211030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
951 PM CDT Sat Mar 20 2021

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Strong south to southwest winds will cause building waves along
the North Shore tonight, with wind gusts up to 25 knots along
portions of the South Shore. A Small Craft Advisory is in effect
along the South Shore through late tonight, and from Grand Marais
to Grand Portage through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty southerly winds are again expected Sunday and may affect
portions of the South Shore. Additional Small Craft Advisories may
be needed.

Strong northeast winds are looking more likely Tuesday into
Wednesday morning as a low pressure system affects the region.
The strong wind will cause hazardous conditions, especially for
small craft, over much of western Lake Superior. Some gales will
also be possible.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.